Galois coverings of the arithmetic line
This paper concerns Galois branched coverings of the line, first over the complex numbers and then over the p-adics. We construct such covers with arbitrary Galois group, and then descend these to covers defined over number fields. In particular, every finite group is shown to occur as a Galois group over Open image in new window. This is a consequence of a more general result that also implies that complete local domains other than fields are never Hilbertian — thus answering a question of Lang.
Unable to display preview. Download preview PDF.
- [Ar1]M. Artin, Algebraic approximation of structures over complete local rings, Publ. Math., IHES No. 36 (1969), 23–58.Google Scholar
- [Ar2]M. Artin, Algebraization of formal moduli: I, in Global Analysis: Papers in Honor of K. Kodaira, Princeton Univ. Press, Princeton (1969), 21–71.Google Scholar
- [Bec]S. Beckmann, Fields of definition of solvable branched coverings, Univ. of Pennsylvania, Ph.D. Thesis (1986), to appear.Google Scholar
- [Gr]A. Grothendieck and J. Dieudonne, Eléments de Géométrie Algébrique (EGA) III, 1e partie, Publ. Math. IHES No. 11 (1961).Google Scholar
- [Ma2]B. H. Matzat, Über das Umkehproblem der Galoisschen Theorie, Karlsruhe (1985). Preprint.Google Scholar